Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 9, 2017, 2:25 AM EST for 4 counties in South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 9, 2017, 2:25 AM EST (07:25 UTC)
- Expired
- Feb 9, 2017, 2:54 AM EST
- In force
- 29 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Darlington County, SC, Dillon County, SC, Florence County, SC, Marlboro County, SC
The radar
The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875
WUUS52 KILM 090725
SVRILM
SCC031-033-041-069-090830-
/O.NEW.KILM.SV.W.0001.170209T0725Z-170209T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
225 AM EST THU FEB 9 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
North central Florence County in northeastern South Carolina...
Southwestern Dillon County in northeastern South Carolina...
Darlington County in northeastern South Carolina...
Southern Marlboro County in northeastern South Carolina...
* Until 330 AM EST
* At 224 AM EST, a severe thunderstorm was located near Clyde, or 10
miles north of Bishopville, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hartsville, Darlington, Quinby, North Hartsville, Dovesville, Mont
Clare, Brownsville, Lydia, Oak Grove, Auburn, Darlington Raceway,
Florence Darlington Technical College Main Campus, Clyde,
Mechanicsville, Oats, Floyd, Kellytown, Bingham, Society Hill and
Blenheim.
This includes Interstate 95 IN South Carolina between mile markers
163 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
3450 7992 3449 7989 3452 7986 3453 7983
3456 7982 3462 7962 3428 7948 3426 7951
3425 7955 3422 7954 3421 8011 3428 8013
3432 8017 3437 8018 3433 8024 3437 8029
TIME...MOT...LOC 0724Z 269DEG 40KT 3437 8028
HAIL...1.00IN
WIND...60MPH
$$
III1 follow-up statement
186
WWUS52 KILM 090754
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
254 AM EST THU FEB 9 2017
SCC031-033-041-069-090804-
/O.CAN.KILM.SV.W.0001.000000T0000Z-170209T0830Z/
Florence SC-Dillon SC-Darlington SC-Marlboro SC-
254 AM EST THU FEB 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLORENCE...
SOUTHWESTERN DILLON...DARLINGTON AND SOUTHERN MARLBORO COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
3450 7992 3449 7989 3452 7986 3453 7983
3456 7982 3462 7962 3428 7948 3426 7951
3425 7955 3422 7954 3421 8011 3428 8013
3432 8017 3437 8018 3433 8024 3437 8029
TIME...MOT...LOC 0753Z 269DEG 40KT 3438 7987
$$
IIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 12:39 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 9, 12:39 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1239 AM EST Thu Feb 9 2017
.SYNOPSIS...
Showers and thunderstorms are expected ahead of a strong cold
front overnight. The front will move across the area Thursday
morning, ending the risk for rainfall. High pressure will then
bring dry and progressively colder temperatures through Friday.
The high will then move off the coast allowing much warmer
temperatures to return during the weekend and early next week. A
cold front will drop south across the area on Monday, but only
a slight cool down is expected in its wake.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1030 PM Wednesday...The band of north to south showers
and isolated tstorms that was in the vicinity of the I-77
corridor earlier...is now approaching the I-95 corridor from
Benson northward. Again, very little development on the
southern end of this band with a few showers popping up in
Robeson County. This will be the case for the remainder of this
evening and into the pre-dawn Thu hours.
Look for the sfc cold front now located nearly along the spine
of the southern Appalachian Mountains and is delineated well
with the line of convection along it. Latest HRRR indicates this
convection will reach the western fringes of the ILM CWA between
07 and 08Z and encompassing nearly the entire ILM CWA by 11Z.
Will have that 50-65 kt low level winds near 850mb early Thu
morning. Any thunderstorm given the high shear low CAPE
scenario, if strong enough, may have the opportunity to pull
down those stronger winds aloft as gusts at the sfc.
Will continue to mention in the HWO and in public zone fcsts of
this possibility. Tonights lows will either occur from any pcpn
occurrence or occur around sunrise Thu, nevertheless, it will
be a mild winter's night.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Best lift and moisture will be exiting
off to the east as cold front makes its way off the coast Thurs
morning. A deep NW flow will develop with plenty of drier and
cooler air advecting in. Expect high temps in the morning just
ahead of front with temps falling initially behind front and
then increasing only slightly before falling again. Gusty NW
winds will make it feel even cooler through the aftn. Should
see afternoon temps in the mid 50s most places with plenty of
sunshine.
CAA will continue with temps dropping below freezing overnight
Thurs. Then the high shifts closer overhead allowing winds to
fall off and better radiational cooling by morning under clear
skies. Dewpoint temps will run in the teens early Friday.
Overall, very dry and cool weather through Friday. The center
of high pressure will be almost directly over the tip of Cape
Fear Fri morning. Temps and dewpoints will rebound slowly once
the high shifts off shore late Fri through Sat and a light
return flow develops. A decent radiational cooling night Fri
night will allow temps to drop once again but will fall down
into the 30s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...Surface high pressure will remain
parked off the southeast CONUS Saturday into Monday. GFS/ECMWF
are in general agreement in this scenario, with above normal
temperatures resulting from return southwesterly flow. Models do
indicate a cold front will approach the forecast area Monday,
but uncertain how much of a push it will have to actually make
it through the CWA, and the ECMWF is quick to establish
southerly flow again by Tuesday. Models diverge by Tuesday into
Wednesday, with the placement of a significant shortwave and
associated surface low which looks to bring the most impressive
chance of rain during the period. The GFS keeps this feature
over the Gulf Coast states through midweek, while the ECMWF
lifts it across the Carolinas on Wednesday. Therefore will carry
a low PoP Monday for what looks to be an unimpressive fropa,
and increase PoPs to chance category Tuesday into Wednesday to
account for uncertainty with the midweek system.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 06Z...Fairly dynamic system moving through the region toward
morning. Look for MVFR/IFR ceilings and visibilities to develop
with strong southwesterly flow ahead of the cold front that
will sweep through the region 09-13Z. Gusty winds will
accompany the front, both pre and post frontal. There should be
a small window for some decent convection. After the front
passes, look for winds to shift to the west northwest,
increasing with gusts over 30 kt possible. Ceilings will
quickly scatter after 14Z, although winds are expected to be
strong all day.
Extended outlook...Expect VFR Thursday night and through the
weekend. The next potential for showers and possible MVFR is on
Monday with another cold frontal passage.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1045 PM Wednesday...SCA is in effect for all waters
commencing at 300 AM Thursday. Current conditions are just shy
of SCA thresholds attm. With the sfc pg further tightening late
this evening and overnight, it will not take much for winds
and/or seas to breach SCA thresholds. The best or higher winds
will occur after the CFP Thu daytime morning. Significant seas
will climb to 4 to 7 ft during the pre-dawn Thu hours with short
period wind driven waves the driver for significant seas.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Small Craft Advisory conditions will
continue through Thursday in strong NW flow behind cold front.
Expect winds 20 to 25 kts with gusts to 30 KT Thursday
afternoon into the evening. Seas 3 to 5 ft to start will
increase up to 6 to 8 ft through Thurs into Thurs night. As
high pressure moves closer overhead by Friday morning, winds
and seas will diminish leaving a lighter northerly flow heading
into Fri. winds will diminish to 10 to 15 kts and seas will be
down to 3 to 5 ft by Fri morning. By late Fri winds will come
around to the S as high pressure shifts farther off shore. this
will bring seas down further to less than 3 ft by Fri aftn.
LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...Southwest flow will prevail around
surface high off the southeast coast. Pressure gradient appears
to support generally 15 knots of wind through Sunday, then it
strengthens Sunday night, with speeds increasing to 20 knots.
Seas also build to 5-6 feet in the outer waters by late Sunday
night. Wind shift on Monday will be associated with a weak
frontal passage, with widely scattered showers possible.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 AM EST Friday for AMZ250-252-254-
256.
&&
NEAR TERM...DCH/RGZ
SHORT TERM...RGZ
LONG TERM...CRM
AVIATION...RJD/DLHazardous weather outlook, Feb 8, 7:42 PM EST, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 742 PM EST Wed Feb 8 2017 AMZ250-252-254-256-100045- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 742 PM EST Wed Feb 8 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 6 AM EST FRIDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Small Craft Advisory. Patchy dense sea fog. Strong gusty winds possible from thunderstorms during the pre-dawn Thursday hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Small Craft Advisory. For Thursday morning... Strong gusty winds possible from thunderstorms. Patchy dense sea fog. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-100045- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 742 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Strong gusty winds possible from thunderstorms during the pre-dawn Thursday hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. For early Thursday morning... Strong gusty winds possible from thunderstorms. For Friday... Low relative humidity values of 30 percent or less. Check your local county for any possible bans on burning during Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-100045- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 742 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Strong gusty winds possible from thunderstorms during the pre-dawn Thursday hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low relative humidity values of 30 percent or less on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dough
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 5:14 AM EST | Special Weather Statement | ILM | Dillon, Florence, Marion | 76 min |
| Feb 9, 5:45 AM EST | Special Weather Statement | ILM | Florence, Horry, Marion, Williamsburg | 60 min |
| Feb 9, 6:30 AM EST | Special Marine Warning | ILM | 90 min | |
| Feb 9, 6:43 AM EST | Special Weather Statement | ILM | Horry | 62 min |
| Feb 9, 6:46 AM EST | Special Marine Warning | ILM | 59 min | |
| Feb 9, 3:26 PM EST | Low Water Advisory | ILM | 5 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.